Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 46, NWS Quad Cities, IA

June 1, 2007Cedar County, Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2007, 12:47 PM CDT for Cedar County, Scott County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2007, 12:47 PM CDT (17:47 UTC)
Expired
Jun 1, 2007, 1:30 PM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 22 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 011746
SVRDVN
IAC031-163-011830-
/O.NEW.KDVN.SV.W.0046.070601T1747Z-070601T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 PM CDT FRI JUN 1 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA...
  SCOTT COUNTY IN EAST CENTRAL IOWA...

* UNTIL 130 PM CDT.

* AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
  APPROXIMATELY 10 MILES WEST OF WALCOTT...OR ABOUT 14 MILES NORTH OF
  MUSCATINE...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW LIBERTY AND 6 MILES NORTHWEST OF PLAINVIEW AROUND 1255 PM
  CDT...
  DIXON AROUND 100 PM CDT...

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 277 AND 295.

THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 1 AND 2.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4168 9111 4155 9065 4169 9042 4175 9088

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:18 AM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 4:18 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT FRI JUN 1 2007

.UPDATE...
AXIS OF DENSE FOG HAS FORMED ROUGHLY ALONG AND 75SM EITHER SIDE OF
A LINE FROM MQB TO RFD THIS MORNING. THIS WAS IN AREA OF LOW LEVEL
MOISTURE...AS EVIDENT ON 00Z ILX SOUNDING...THAT WAS GETTING
PULLED W-NW BY AXIS OF PRESSURE FALLS FROM EASTERN KS TO NW IA. IN
THIS AREA...RADIATIVE COOLING UNDER INITIALLY CLEAR SKIES HAS ALLOWED
TEMPERATURES TO COOL TO NEAR DEWPOINT VALUES IN LOWER TO MID 60S.
CI BLOWOFF FROM TSRA COMPLEX MOVING INTO NW MO WAS SEEN ON SAT
OVERSPREADING EASTERN IA INTO W CENTRAL AND NW IL...WHICH SHOULD
ELIMINATE THE RADIATIVE COOLING AND SLOW THE WESTWARD PROPAGATION...BUT
AT SAME TIME LIKELY DELAY THE NORMAL DISSIPATION AFTER SUNRISE.

HAVE ISSUED DENSE FOG ADVISORY FOR ALL BUT JO DAVIESS COUNTY IN
IL. FOG WILL BRUSH FAR EASTERN IA COUNTIES ALONG RIVER...BUT
EXPECTING AFOREMENTIONED HIGH CLOUDS TO LIMIT DENSE FOG FROM
SPREADING MUCH FURTHER WEST.

&&

.AVIATION...
LARGE AXIS OF LIFR FOG AND STRATUS WILL LINGER ALONG AND EAST OF
MS RIVER UNTIL ABOUT 14Z. AXIS HAS SPREAD WEST INTO MLI AND HAVE
UPDATED TERMINAL FORECAST THERE TO KEEP LIFR CONDITIONS THERE
UNTIL 14Z. WIDESPREAD MVFR FOG WILL IMPACT REMAINDER OF AREA
THROUGH 15Z. OTHERWISE...MVFR SHOWERS AND ISOLATED THUNDERSTORMS
ASSOCIATED WITH AN UPPER LEVEL SYSTEM WILL DEVELOP INTO THE CID
AREA TOWARD MIDDAY...WITH SCATTERED THUNDERSTORMS IMPACTING ALL
TERMINALS LATE AFTERNOON INTO EARLY EVENING. STRONGER THUNDERSTORMS
WILL HAVE POTENTIAL TO PRODUCE MVFR CIGS AND VISBYS...ALONG WITH
POTENTIAL FOR SURFACE WIND GUSTS TO 40 KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 1, 5:35 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CDT FRI JUN 1 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
535 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL BE FOUND EARLY THIS MORNING ACROSS FAR EASTERN
IOWA AND MOST OF NORTHWEST ILLINOIS. VISIBILITIES WILL BE AS LOW
AS A QUARTER MILE. A DENSE FOG ADVISORY HAS BEEN ISSUED FOR MOST
OF NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 9 AM.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TODAY. THE STORM
PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS WEST OF A LINE FROM NEAR DYERSVILLE...THROUGH THE
QUAD CITIES...TO MACOMB. THE MAIN SEVERE WEATHER RISK IS LARGE
HAIL AND DAMAGING WIND...WITH A LOW POTENTIAL FOR TORNADOES FROM
MID AFTERNOON INTO EARLY EVENING. IT APPEARS THAT THERE WILL BE
ADEQUATE MOISTURE AND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS...
BUT INSTABILITY WILL BE LARGELY DEPENDENT ON HOW MUCH CLEARING
OF CLOUD COVER TAKES PLACE LATER TODAY.

ANY STORMS THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL. THIS MAY RESULT IN MINOR FLOODING IN AREAS
OF EASTERN IOWA AND NORTHEAST MISSOURI THAT RECEIVED SIGNIFICANT
RAINFALL OVER THE PAST FEW DAYS.

MINOR FLOODING IS EXPECTED TO OCCUR ALONG THE IOWA RIVER NEAR
MARENGO DUE TO RECENT RAINFALL. A FLOOD WARNING IS IN EFFECT FOR
THAT SITE AND FURTHER INFORMATION CAN BE FOUND IN THE LATEST FLOOD
STATEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS FROM SATURDAY THROUGH
THURSDAY.

ON SATURDAY CLOUDS AND PRECIPITATION ONGOING EARLY IN THE DAY ARE
LIKELY TO LIMIT ANY SEVERE POTENTIAL BY LIMITING HEATING AND
DESTABILIZATION OF THE ATMOSPHERE.  THUS...THE RISK OF SEVERE
WEATHER IS LOW.  IF SUNSHINE CAN BREAK THROUGH AND WARM TEMPERATURES
MORE THAN EXPECTED...THE RISK OF SEVERE STORMS INCREASES.

AT THIS TIME...THERE IS NO CLEAR INDICATION REGARDING THE RISK OF
SEVERE STORMS BEYOND SATURDAY.

THERE IS THE POSSIBILITY OF LOCALLY HEAVY RAINFALL DURING THE PERIOD
WHICH MAY RESULT IN SOME LOCALIZED FLOODING.  THIS EXTENDED PERIOD
OF WET WEATHER MAY ALSO RESULT IN FURTHER RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO
THIS EVENING.

SHEETS/LE

In the hours before

Special weather statement, Jun 1, 10:34 AM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 AM CDT FRI JUN 1 2007

IAZ051-052-063-064-076>078-087>089-098-099-ILZ025-026-034-035-
MOZ009-010-011745-
BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-HANCOCK-
MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO...
IOWA CITY...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1034 AM CDT FRI JUN 1 2007

...LINE OF HEAVY RAIN PRODUCING STORMS MOVING ACROSS SOUTHEAST IOWA
AND NORTHEAST MISSOURI...

AT 1030 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
INDICATING A LINE OF THUNDERSTORMS FROM SOUTHWEST OF
WILLIAMSBURG...TO MOUNT PLEASANT..AND TO FORT MADISON MOVING
NORTHEAST AT 30 MPH. AT ITS CURRENT PACE...THIS LINE OF STORMS
WILL REACH SOUTHWEST CEDAR RAPIDS...IOWA CITY...AND NORTHEAST
BURLINGTON BY AROUND 1105 AM. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 35 MPH AND LOCALLY HEAVY RAINFALL AT
RATES OF OVER AN INCH AN HOUR AS THIS LINE OF STORMS PASSES
THROUGH. MORE SCATTERED WEAKER SHOWERS AND STORMS WILL FOLLOW IN
BEHIND THE MAIN LINE OF STORMS ACROSS SOUTHEAST IOWA AND NORTHEAST
MISSOURI THROUGH NOON.

BE CAREFUL OF GREATLY REDUCED VISIBILITIES AND PONDING OF WATER ON
ROADS WHILE DRIVING IN THESE AREAS LATE THIS MORNING.

12
Special weather statement, Jun 1, 11:54 AM CDT, 53 minutes before
IAZ065-067-078-011745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 AM CDT FRI JUN 1 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1245 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     CEDAR...MUSCATINE AND LOUISA

...STRONG THUNDERSTORMS FLARING UP AGAIN AND MOVING NORTHEAST...

AT 1152 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF CONESVILLE...OR
ABOUT 4 MILES NORTHEAST OF COLUMBUS JUNCTION...MOVING NORTH TO
NORTHEAST AT 35 TO 40 MPH. THESE STORMS WILL IMPACT ATALISSA
...BENNETT...CLARENCE...CONESVILLE...LETTS...LOWDEN...
NICHOLS...STANWOOD...TIPTON AND WEST LIBERTY THROUGH 110 PM THIS
AFTERNOON. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
45 MPH AND LOCALLY HEAVY RAINFALL AT RATES OF OVER AN INCH AN HOUR
AS THESE STORMS PASS THROUGH.

DUE TO THE HEAVY RAIN IN THESE STORMS...BE CAREFUL OF GREATLY
REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS WHILE DRIVING IN
THESE AREAS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.   IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORMS APPROACH.

12
Local storm report, Jun 1, 12:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1211 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TORNADO          2 N WAPELLO             41.21N 91.19W
06/01/2007                   LOUISA             IA   LAW ENFORCEMENT

            TORNADO ON GROUND REPORTED BY PUBLIC NEAR HIGHWAY 92
            NORTH OF WAPELLO.

&&

BILLN
Local storm report, Jun 1, 12:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1222 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     TORNADO          3 W MUSCATINE           41.41N 91.14W
06/01/2007                   MUSCATINE          IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TORNADO AT BURLINGTON ROAD NEAR
            THE AIRPORT.

&&

JH2
Local storm report, Jun 1, 12:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TORNADO          MUSCATINE               41.42N 91.07W
06/01/2007                   MUSCATINE          IA   AMATEUR RADIO

            TORNADO ON THE GROUND NEAR THE BYPASS IN MUSCATINE.
            DEBRIS IN THE AIR. POSSIBLE DAMAGE.

&&

JH2
Local storm report, Jun 1, 12:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TORNADO          1 N MUSCATINE           41.43N 91.07W
06/01/2007                   MUSCATINE          IA   TRAINED SPOTTER

            TORNADO ON THE GROUND NORTH SIDE OF MUSCATINE. DEBRIS
            FLYING INTO THE AIR.

&&

JH2

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:03 AM CDTDense Fog AdvisoryDVNClinton, Des Moines, Henry, Lee, Louisa, Muscatine and 1 more5 hr
Jun 1, 12:09 PM CDTTornado WarningDVNLouisa, Muscatine51 min
Jun 1, 12:53 PM CDTTornado WarningDVNCedar, Scott52 min
Jun 1, 1:44 PM CDTSevere Thunderstorm WarningDVNScott47 min
Jun 1, 1:50 PM CDTSevere Thunderstorm WarningDVNClinton55 min
Jun 1, 1:58 PM CDTTornado WarningDVNJackson47 min
Jun 1, 2:34 PM CDTFlash Flood WatchDVNBenton, Henry, Iowa, Jefferson, Johnson, Keokuk and 4 more16 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.